Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 8, NWS Tucson, AZ

July 23, 2007Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 23, 2007, 1:49 PM MST for Pima County, Arizona. It was in force for 116 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2007, 1:49 PM MST (20:49 UTC)
Expired
Jul 23, 2007, 3:45 PM MST
In force
116 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 24 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:10 PM MSTFLASH FLOODTucson, AZSWIFT WATER RESCUE...KLEINDALE AND TUCSON BLVD.
Jul 23, 3:16 PM MSTFLASH FLOODTucson, AZSWIFT WATER RESCUE...6TH AND IRVINGTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 81 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 232051
FFWTWC
AZC019-232245-
/X.NEW.KTWC.FF.W.0008.070723T2049Z-070723T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
149 PM MST MON JUL 23 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 345 PM MST

* AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE SOUTHEAST AND    
  EASTERN PORTIONS OF THE TUCSON METRO AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGUARO
  NATIONAL PARK EAST...SABINO CANYON...DAVIS-MONTHAN AIR FORCE
  BASE...CATALINA STATE PARK AND CATALINA FOOTHILLS

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3188 11091 3179 11060 3236 11052 3243 11096

$$

WEATHER.GOV/TUCSON
MOLLERE
3 follow-up statements
000 
WGUS75 KTWC 232113
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
209 PM MST MON JUL 23 2007

AZC019-232245-
/X.CON.KTWC.FF.W.0008.000000T0000Z-070723T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
209 PM MST MON JUL 23 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE TUCSON 
METRO AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON AND
ORO VALLEY

LOCAL TRAINED SPOTTERS HAVE REPORTED VERY HEAVY RAIN WITH THIS STORM 
WHEN IT WAS OVER THE RITA RANCH AREA. DOPPLER RADAR IS ESTIMATING 
THAT OVER 2 INCHES PER HOUR IS FALLING WITH THIS STORM. RAIN GAUGES 
ON THE FAR EAST SIDE OF THE CITY ARE SHOWING AMOUNTS OF BETWEEN 
THREE QUARTERS TO NEAR 1.25 INCHES PER HOUR.    

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3197 11113 3179 11060 3241 11053 3249 11119

$$

WEATHER.GOV/TUCSON
MOLLERE
000 
WGUS75 KTWC 232150
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
249 PM MST MON JUL 23 2007

AZC019-232245-
/X.CON.KTWC.FF.W.0008.000000T0000Z-070723T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
249 PM MST MON JUL 23 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE TUCSON 
METRO AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON...ORO 
VALLEY AND MARANA.

DOPPLER RADAR WAS INDICATING THAT THE STORM IS NOW CENTERED OVER 
AREAS JUST WEST OF THE JUNCTION OF I-10 AND I-19. THE STORM IS NOW 
MOVING TO THE WEST AT 10 TO 15 MPH. THIS STORM WILL CONTINUE TO 
CAUSE HIGH WATER PROBLEMS FOR ANOTHER HOUR OR SO. THE STORM IS NOW 
HEADED BETWEEN THREE POINTS AND SILVER BELL AND WILL LIKELY CAUSE 
FLOODING OF STREAMS AND LOW LYING AREAS.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3199 11147 3179 11060 3241 11053 3251 11102
      3250 11154

$$

WEATHER.GOV/TUCSON
MOLLERE
000 
WGUS75 KTWC 232236
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST MON JUL 23 2007

AZC019-232245-
/X.CON.KTWC.FF.W.0008.000000T0000Z-070723T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
335 PM MST MON JUL 23 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
STRONGEST THUNDERSTORMS OVER MARANA...PICTURE ROCKS...SILVER BELL 
AND SAGUARO NATIONAL PARK WEST. THESE STORMS HAVE HAD A HISTORY OF 
PRODUCING BETWEEN 1.00 AND 2.00 INCHES OF RAIN AS THEY PASSED 
THROUGH THE TUCSON METRO AREA. EXPECT SIGNIFICANT AND RAPID RAINFALL 
RUNOFF INTO NORMALLY DRY WASHES...ROADWAY DIPS AND OTHER LOW LYING 
AREAS. MOTORISTS SHOULD NEVER ATTEMPT TO CROSS THROUGH RUNNING WATER 
IN A ROADWAY DIP OF UNKNOWN DEPTH.

ELSEWHERE ACROSS EASTERN PIMA COUNTY...THE HEAVIEST RAINFALL... 
BETWEEN ONE AND TWO INCHES...HAD FALLEN 5 MILES NORTH AND SOUTH OF 
INTERSTATE 10 TO THE EAST OF THE INTERSTATE 19 INTERCHANGE...AS WELL 
AS BETWEEN GRANT AND ORANGE GROVE ON THE NORTHWEST SIDE OF THE 
TUCSON METRO AREA. ANOTHER AREA OF HEAVY RAINFALL OCCURED NEAR THE 
TUCSON MOUNTAINS. EXPECT FLASH FLOODING TO CONTINUE ACROSS THE 
TUCSON METRO AREA AS THIS RAINFALL CONTINUE TO FILL WASHES WITH 
RUNNING WATER.

SOME OF THE HEAVIEST RAINFALL AMOUNTS ACROSS THE METRO AREA HAVE 
BEEN 1.84 INCHES AT DAVIS MONTHAN AIR FORCE BASE...1.26 INCHES ALONG 
VALENCIA AND THE PIMA AIR MUSEUM...AND 1.18 INCHES AT IRVINGTON AND 
BELVEDERE.  

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3199 11147 3179 11060 3241 11053 3251 11102
      3250 11154

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:40 AM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 23, 9:40 AM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
940 AM MST MON JUL 23 2007

.SYNOPSIS...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME HEATING
AND A FAVORABLE FLOW WILL PROVIDE SCATTERED THUNDERSTORMS MAINLY
DURING THE AFTERNOON AND EVENING HOURS THIS WEEK. EXPECT NEAR NORMAL
TO BELOW NORMAL DAYTIME HIGH TEMPERATURES THIS WEEK.

&&

.DISCUSSION...UPPER HIGH CENTER HAS SHIFTED NORTHEAST OVER THE NRN
PLAINS...WITH ELONGATED RIDGING EXTENDING SOUTHWEST FROM THIS CENTER
TO NEW MEXICO. UPPER TROUGH IS ALONG THE PACIFIC NORTHWEST. SOUTHERN
STREAM LOW HAS BEEN PULLED NORTHEAST INTO SRN CALIFORNIA OUT IN
FRONT OF PACIFIC NORTHWEST TROUGH. INVERTED TROUGH IS SWINGING
AROUND EAST SIDE OF HIGH OVER ERN COLORADO AND OKLAHOMA. UPPER HIGH
WILL REPOSITION OVER THE FOUR CORNERS THROUGH WEDNESDAY AND CONTINUE
SLIDING SOUTHWEST TO SRN CALIFORNIA ON THURSDAY. INVERTED TROUGH
WILL STRETCH FROM TEXAS TO SRN NEW MEXICO ON TUESDAY AFTERNOON.

VERY HIGH MOISTURE...LOW FLOW ENVIRONMENT REMAINS IN PLACE OVER
SOUTHEAST ARIZONA. AFTER SEVERAL DAYS OF BOUNDARY LAYER COOLING...WE
HAVE FINALLY REVERSED COURSE AND NOW SEE 2-3 DEGREES OF WARMING IN
THE 650 MB-SURFACE LAYER. YESTERDAYS CONVECTION WAS HAMPERED BY
MID-LEVEL WARMING...WITH 500 MB TEMPS AROUND MINUS 4. TODAYS 12Z TUS
SOUNDING SHOWS 1-2 DEGREES OF COOLING IN THE 550-450 MB LAYER...WITH
A 500 MB TEMP AROUND MINUS 6. DEEP MOISTURE PROFILE IS SHOWN WITH A
PW VALUE OF 1.86 AND AN OVERALL COLUMN PROFILE THAT IS MOISTER THAN
YESTERDAY AND SATURDAY. EXTREMELY LOW FLOW SHOWN ON SOUNDING...IN
FACT YOU HAVE TO GO ALL THE WAY UP TO 45000FT TO FIND WINDS GREATER
THAN 10 KTS. WATER VAPOR IMAGERY INDICATES MID-LEVEL DRY LINE FROM
LAKE HAVASU SOUTHEAST INTO ERN SANTA CRUZ COUNTY...DRYER AIR WILL
CONTINUE TO FILTER INTO THE EXTREME WEST BELOW SRN CALIFORNIA LOW.
DRY MID LEVEL AIR IS ALSO PUSHING INTO WESTERN NEW MEXICO. WEAK
DEFORMATION AXIS IS OVER ERN ARIZONA ROUGHLY FROM SHOW LOW TO
SAFFORD. IMPULSE CURRENTLY OVER SOUTHEAST SONORA PROGGED TO MOVE
WEST INTO THE CENTRAL GULF OF CALIFORNIA THIS AFTERNOON. NAM
INDICATES AN INCREASE IN FLOW DURING THE AFTERNOON...WITH EASTERLY
FLOW FROM 10-15 KTS DEPICTED AS GRADIENT TIGHTENS NORTH OF IMPULSE.
GFS IS LIGHTER WITH EASTERLY FLOW GENERALLY LESS THAN 10 KTS...BUT
BOTH MODELS SHOW AN INCREASE OVER THE 12Z SOUNDING.

PLENTY OF DEBRIS CLOUDINESS REMAINS IN PLACE JUST LIKE THE PAST
SEVERAL DAYS...BUT THIS SHOULD MOSTLY ERODE AWAY BY NOON. SHOULD
SEE AN UPSWING IN ACTIVITY VERSUS YESTERDAY...PROBABLY MORE LIKE
SATURDAY. ESPECIALLY LATER THIS AFTERNOON AS EASTERLY FLOW
INCREASES...GIVING BETTER STORM ORGANIZATION. BIGGEST THREAT WILL BE
HEAVY RAIN AND FLASH FLOODING THREATS...BUT A FEW ISOLATED WET
MICROBURST WILL ALSO BE POSSIBLE.

AT LEAST CLIMATOLOGICALLY NORMAL MONSOON LEVEL PRECIPITATION CHANCES
THROUGH THE WEEK...AS MOISTURE LEVELS REMAIN ELEVATED AND MARGINAL
TO GOOD FLOW AND SHEAR REGIME DEVELOPS.

&&

.FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE THIS WEEK. RELATIVE HUMIDITY VALUES
OVERNIGHT WILL GENERALLY BE IN THE 70 TO 95 PERCENT RANGE...WITH
VALUES DECREASING INTO THE 30 TO 50 PERCENT RANGE DURING THE
AFTERNOON HOURS.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS SE
AZ TODAY AND TONIGHT. CLOUD BASES ASSOCIATED WITH CB/S WILL
GENERALLY BE AROUND 6-8KFT AGL...THOUGH CIGS WILL BE AS LOW AS
2-4KFT AGL WITH THE STRONGEST TSTMS. MOUNTAIN TOP OBSCURATION AT
TIMES DUE TO THE CONVECTIVE ACTIVITY. AVIATION DISCUSSION NOT
UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHOEMAKER

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:01 PM MSTAreal Flood AdvisoryTWCPima, Pinal89 min
Jul 22, 9:12 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal2 hr
Jul 23, 11:17 AM MSTSevere Thunderstorm WarningTWCSanta Cruz28 min
Jul 23, 11:43 AM MSTAreal Flood AdvisoryTWCSanta Cruz92 min
Jul 23, 1:20 PM MSTAreal Flood AdvisoryTWCPima115 min
Jul 23, 1:30 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 23, 2:08 PM MSTSevere Thunderstorm WarningTWCPima52 min
Jul 23, 2:17 PM MSTAreal Flood AdvisoryTWCCochise88 min
Jul 23, 2:22 PM MSTDust Storm WarningTWC83 min
Jul 23, 2:58 PM MSTSevere Thunderstorm WarningTWCPima32 min
Jul 23, 3:14 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 23, 3:42 PM MSTFlash Flood WarningTWCPima93 min
Jul 23, 3:51 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz114 min
Jul 23, 4:36 PM MSTFlash Flood WarningTWCPima84 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.